Alert archive / Virginia / Wind Advisories in 2007

Wind Advisory 25, NWS Blacksburg, VA

October 23, 2007Smyth County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Oct 23, 2007, 3:51 AM EDT for Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Oct 23, 2007, 6:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2007, 3:51 AM EDT (07:51 UTC)
In effect from
Oct 23, 2007, 6:00 AM EDT
Expired
Oct 23, 2007, 11:51 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 230751
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EDT TUE OCT 23 2007

...WINDY AND GUSTY CONDITIONS EXPECTED TODAY...

.A LOW PRESSURE SYSTEM OVER THE SOUTHERN MISSISSIPPI VALLEY WILL 
BRING WINDY AND GUSTY CONDITIONS TO MERCER COUNTY IN SOUTHEASTERN 
WEST VIRGINIA AND TAZEWELL AND SMYTH COUNTIES IN SOUTHWESTERN 
VIRGINA TODAY.

VAZ007-009-WVZ042-231600-
/O.NEW.KRNK.WI.Y.0025.071023T1000Z-071023T2000Z/
TAZEWELL-SMYTH-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD
351 AM EDT TUE OCT 23 2007

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

SUSTAIN SOUTHERLY WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 50 MPH
ARE LIKELY TODAY. POWER OUTAGES ARE POSSIBLE WITH WINDS OF THIS
MAGNITUDE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

 

$$

RCS
1 follow-up statement
000 
WWUS71 KRNK 231551
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT TUE OCT 23 2007

...WIND ADVISORY CANCELED...

VAZ007-009-WVZ042-231700-
/O.CAN.KRNK.WI.Y.0025.000000T0000Z-071023T2000Z/
TAZEWELL-SMYTH-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD
1151 AM EDT TUE OCT 23 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELED THE WIND
ADVISORY. 

WIND GUSTS OF 20 TO 35 MPH ARE EXPECTED FOR THE REST OF THE DAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 23, 3:22 AM EDT, 29 minutes earlier.

Area forecast discussion, Oct 23, 3:22 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EDT TUE OCT 23 2007

.SYNOPSIS...
SOUTHERLY FLOW AROUND HIGH PRESSURE OFFSHORE AND DEEPENING LOW
PRESSURE OVER THE SOUTHERN PLAINS...WILL CONTINUE TO PUMP MOISTURE
INTO THE AREA THROUGH TONIGHT. THIS WILL BRING NUMEROUS SHOWERS TO
THE MOUNTAINS...AND SCATTERED SHOWERS FURTHER EAST. A COLD FRONT
WILL DROP SOUTH INTO THE REGION ON WEDNESDAY AND BRING A BETTER
CHANCE OF RAIN TO THE WHOLE AREA.

&&

.NEAR TERM /THROUGH TODAY/...
DEEPENING FLUX OF GULF MOISTURE TO CONTINUE OVER THE AREA TODAY
AS INIT S/W SLIDES ACROSS THE WEST THIS MORNING AHEAD OF MAIN
UPPER CUTOFF LOW TO THE SW. KEY AGAIN IN HOW FAR EAST TO BRING
CURRENT MAIN CONVEYOR BELT OF HEAVIER SHRA JUST WEST OF THE
MOUNTAINS EARLY THIS MORNING. LATEST MODELS KEEP MAJORITY OF
STRONGER LIFT ALONG THE WESTERN SLOPES THRU AFTERNOON ASSOCIATED
WITH BEST JET ALOFT...850 MB THETA-E RIDGING AND UPPER DIFFLUENCE.
HOWEVER THINK ENOUGH SUPPORT PER ISENTROPIC LIFT EAST OF THE MAIN
AXIS TO BRING AT LEAST SCATTERED SHRA TO ALL EXCEPT POSSIBLY THE
SE TODAY WHERE MORE BREAKS LIKELY. OTRW KEEPING TREND TOWARD
LIKELYS/LOW END CATEGORICAL FAR WEST WITH CHANCES TO LOW CHANCE
ELSEWHERE. ALSO 30-40 KT SOUTHERLY WINDS JUST OFF THE SURFACE HAVE
RESULTED IN GUSTS TO LOW END WIND ADVISORY BLF REGION AND GIVEN
FORECAST OF STRONGER SPEEDS AT 3-4K THRU AFTERNOON WILL POST WIND
ADVISORY FOR A FEW WESTERN COUNTIES TODAY. HIGH TEMPS AGAIN TRICKY
SINCE QUITE MILD TO START ESPCLY WEST WHERE MORE CLOUDS PREVAIL.
THUS HAVE TRENDED ABOVE THE WARMER MET MOS EAST AND USED A COMP
SOLUTION WEST FOR THE MOST PART.
&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
MODELS SLOWLY COMING A BIT MORE IN LINE OVER THE NEXT COUPLE OF
DAYS IN REGARDS TO UPPER LOW SHIFTING A LITTLE MORE EASTWARD AND
COLD FRONT FOLDING THRU THE AREA. HOWEVER DIFFERENCES STILL EXIST
IN TIMING AND SUBSEQUENT QPF TOTALS PENDING HOW FAR SOUTH THE
FRONT GETS AND STRENGTH OF DEVELOPING WEDGE BY THU.

WITH PWATS INCREASING TO OVER 1.50 INCHES THROUGH THE PERIOD AND
CONVERGENCE ENHANCING AS THE FRONT SLIDES THRU FINALLY SEEING
DECENT POTENTIAL FOR SIG RAINFALL ACROSS THE REGION. APPEARS BEST
CHANCES OF HEAVIER SHRA LATE TONIGHT AHEAD OF NORTHERN STREAM
UPPER TROF AND THEN AGAIN LATER WED INTO WED NIGHT ESPCLY SOUTH/SW
AS LOW LEVEL FLOW TURNS MORE E/SE. WITH INSTABILITY QUITE LACKING
ONLY GOING WITH ISOLATED TSRA MENTION ALTHO EMBEDDED/ELEVATED
THUNDER QUITE POSSIBLE GIVEN DECENT S/W TROF PASSING NORTH. OTRW
CONTINIUNG WITH SLOWER GFS TIMING OF FRONTAL PASSAGE ON WEDNESDAY.
THEREFORE LIKELY POPS WESTERN THIRD OVERNIGHT AND CHANCE
EAST...THEN MAINLY HIGH CHANCES ALL AREAS WEDNESDAY SINCE A LITTLE
IFFY AS TO WHERE BEST COVERAGE MIGHT SET UP ATTM. WEDGE DEVELOPS
LATE WED NIGHT AND CONTINUES THRU THU AS THE AREA POSSIBLY GETS
STUCK IN DEEPENING SE FLOW OF ATLANTIC RH INTO LEFTOVER FRONTAL
ZONE UNDER BROAD DIFFLUENT PATTERN EAST OF UPPER CUTOFF. THIS
SHOULD AT LEAST KEEP A MORE -RA/DZ SCENARIO GOING SOUTHERN AND
UPSLOPE AREAS THU WITH SOMEWHAT DRIER AIR OVER THE NORTH.

PREFER MAV MOS TEMPERATURES TUESDAY AND WEDNESDAY WITH WIDESPREAD
CLOUDS AND SHOWERS TEMPERING MAX TEMPERATURES INTO THE 60S AND 70
WITH OVERNIGHT MINS IN THE 50S AND 60S. THURSDAYS HIGH TEMPERATURES
COULD BE QUITE TRICKY...DEPENDING ON HOW MUCH RAIN FALLS INTO THE
WEDGE...BUT COULD EASILY BE A GOOD 10 TO 15 DEGREES COOLER THAN
WEDNESDAYS READINGS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WITH HIGH UNCERTAINTY CONTINUING INTO THE EXTENDED...CLOSELY
FOLLOWED THE 12Z HPC GUIDANCE...INDICATING ISENTROPIC LIFT ATOP
WEDGE THURSDAY NIGHT AND INTO FRIDAY...KEEPING LOW CHANCE POPS IN
FORECAST. RAIN CHANCES LOOK TO CONTINUE ON SATURDAY AS THE UPPER LOW
SHIFTS NORTH AND EAST INTO THE OHIO VALLEY...DRAGGING A WEAK SURFACE
BOUNDARY EAST ACROSS THE AREA...BRINGING ANOTHER CHANCE OF SHOWERS
MAINLY TO THE WEST ALONG EASTERN FACING SLOPES. IF THE
GFS/CANADIAN SOLUTIONS VERIFY THEN MORE DOSES OF HEAVIER RAIN
POSSIBLE ESPCLY FRI NIGHT INTO SAT WHEN BOUNDARY INTERACTS WITH
DEEP MOISTURE ALREADY IN PLACE.

WITH THE LARGE SPREAD AND DIFFERENCES IN THE MODELS ON WHERE THE
LOCATION OF THE UPPER LOW WILL BE...PREFERRED TO HANG ON TO CLOUDS
AND ISOLATED RAIN SHOWERS IN THE WEST THROUGH SUNDAY WITH A SLOW
DRYING TREND INTO MONDAY. TEMPERATURES WILL ALSO BE TRICKY...AS TO
LOCATION OF UPPER LOW AND THE WEDGE SFC HIGH TO BUILD IN FROM THE
MID ATLANTIC WITH COOLER NE-E FLOW THURSDAY.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE OFF THE EAST COAST AND LOW PRESSURE OVER THE TN
VALLEY WILL RESULT IN A BROAD MOIST FLOW FROM THE SOUTH THROUGH
THE DAY TUE. THIS SHOULD RESULT IN CIGS LOWERING TO IFR IN STRATUS
AND MVFR VSBY IN FOG. BULK OF RAIN SLOWLY MOVING THROUGH THE TN/OH
VALLEY THROUGH MID DAY TUESDAY. HOWEVER...JET DYNAMICS AND LITTLE
PIECES OF ENERGY AHEAD OF THE MAIN SYSTEM COULD BRING STRAY
SHOWERS TO THE MOUNTAINS THROUGH THE MORNING THEN EAST OF THE BLUE
RIDGE TUESDAY AFTERNOON.

BULK OF RAIN CURRENTLY IN THE TN/OH WILL BE OVER THE MOUNTAINS
TUESDAY NIGHT INTO WEDNESDAY. THIS WILL BRING PERIODS OF IFR
CONDITIONS TO THE AREA...ESPECIALLY THE MOUNTAINS. EAST OF THE BLUE
RIDGE...SCATTERED SHOWERS ARE POSSIBLE WITH MVFR OR LOWER CEILINGS.
ATLANTIC FETCH INCREASES WEDNESDAY NIGHT WHICH COULD BRING HEAVY
DOWNPOURS AND IFR OR LOWER CONDITIONS TO THE ENTIRE AREA WEDNESDAY
NIGHT INTO THURSDAY. UPPER LEVEL SYSTEM WOBBLING IN THE MID WEST
INTO SATURDAY WILL KEEP THE AREA BELOW VFR INTO SATURDAY. VFR
CONDITIONS TO RETURN ON SUNDAY AS A COLD FRONT MOVES TO THE EAST
COAST.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE AT BLUEFIELD...
BLACKSBURG AND ROANOKE FOR TUESDAY OCTOBER 23RD.

RECORDS HIGH MINS FOR 10/23:

ROANOKE...60 SET IN 1971
LYNCHBURG...66 SET IN 1900
DANVILLE...68 SET IN 1984
BLACKSBURG...55 SET IN 1984
BLUEFIELD...59 SET IN 1984

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR VAZ007-009.
NC...NONE.
WV...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR WVZ042.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...JH/BL
LONG TERM...JH/BL
AVIATION...RCS
CLIMATE...
Hazardous weather outlook, Oct 23, 3:45 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT TUE OCT 23 2007

VAZ007-009-WVZ042-240745-
TAZEWELL-SMYTH-MERCER-
345 AM EDT TUE OCT 23 2007

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-
WVZ043>045-240745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
345 AM EDT TUE OCT 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2007Wind Advisories in West Virginia, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.